Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Mar 1, 2017, 12:06 PM EST for Bedford County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 12:06 PM EST (17:06 UTC)
- Expired
- Mar 1, 2017, 12:30 PM EST
- In force
- 24 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Fulton County, PA, Huntingdon County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 10:38 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WUUS51 KCTP 011706
SVRCTP
PAC009-057-061-011730-
/O.NEW.KCTP.SV.W.0008.170301T1706Z-170301T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1206 PM EST WED MAR 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Bedford County in south central Pennsylvania...
Southern Huntingdon County in central Pennsylvania...
Northeastern Fulton County in south central Pennsylvania...
* Until 1230 PM EST
* At 1205 PM EST, a severe thunderstorm was located near New
Enterprise, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Coaldale, Dudley and Wells Tannery around 1210 PM EST.
Waterfall around 1220 PM EST.
Rockhill Furnace around 1230 PM EST.
Other locations impacted by this severe thunderstorm include
Saltillo, Cassville, Hopewell, Shade Gap, Kistler, Coalmont,
Shirleysburg, Woodbury, Saxton and Defiance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4015 7848 4024 7841 4027 7835 4025 7829
4029 7826 4040 7789 4039 7789 4039 7787
4036 7786 4037 7777 4020 7777 4009 7784
4007 7788 4003 7845
TIME...MOT...LOC 1705Z 262DEG 52KT 4016 7830
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:31 AM EST, 35 minutes earlier.
Area forecast discussion, Mar 1, 11:31 AM EST, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 1131 AM EST Wed Mar 1 2017 .SYNOPSIS... Southerly wind through Wednesday will continue to bring milder air and increasing moisture into the region. Low pressure will move across the Upper Great Lakes and track north of Pennsylvania on Wednesday. Severe weather is possible on Wednesday in advance of a potent cold front slated to pass through late in the day. Much colder air is in store for late week, with sub-normal temperatures likely over the weekend. && .NEAR TERM /THROUGH TONIGHT/... Recently issued Severe Thunderstorm number 56 for Southern PA until 22Z today for the anticipated northern end of an extensive squall line that will extend well south of the state through all of western VA. Earlier convection and extensive thick cloud cover over all of Central PA has keep the airmass fairly stable so far with mainly elevated tsra embedded in the larger areas of mdt to heavy rain. Rain areas have been moving quick enough to keep the duration of heavy rain short enough to prevent anything more than minor poor drainage flooding in a few spots so far. Sfc cold front is just pushing into eastern Indiana attm with plenty of llvl warm advection and dynamic lift out ahead of it. Therefore, expect several more rounds of rain and a few TSRA for all of our region this afternoon and early this evening. CAMS models targeting the Lower Susq Valley with the best combination of llvl shear and instability during the early to mid afternoon hours this afternoon as some breaks in the ovc slide quickly east across that region. Second round of slightly enhanced EHIs comes just ahead of the cfront across the west mtns around and shortly after dusk. So far, models are not that impressive with the EHI values, since there is a lack of significant instability. Still, just several hundred j/kg of mixed layer cape will be sufficient to greatly enhance updrafts and tilt the strong llvl shear into the vertical to produce some transient...fast-moving mesocyclones and perhaps 1 or 2 weak tornadoes across South-Central and Southeastern PA. Max temps should reach the l60s across the north and around 70F in the southeast. Gusty west winds will occur as and after the front passes. Velocities are right up around or slightly exceeding advisory levels (especially on the ridges). After collaboration with surrounding offices, we're leaning toward a Wind Advisory for approximately the late evening through mid morning hours Thursday. Cold front timing is pretty solid with a significant veering to the west and temp drop occurring about or slightly before sunset in the very late aftn in the west, and late evening in the east. The leading edge of the main surge of cold air may even wait until a few hours after that. So the p-type will likely not turn to snow in the W until midnight-ish. Any accumulations Wed night will be very minor if any due to warm/wet ground and scattered nature of the shsn. && .SHORT TERM /THURSDAY/... It will turn noticeably colder and windy into Thursday with lake enhanced/upslope snow showers bringing a light accumulation to the NW Alleghenies and Laurel Highlands. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance continues to show a clipper system with reinforcing shot of cold air diving southeast from the Upper Midwest through the Ohio Valley across the Central Appalachians Thursday night into Friday morning. The system is expected to produce a swath of light snow with orographic enhancement expected to raise potential for higher amounts (2-3+ inches) in the Laurel Highlands. Stayed close to WPC fcst snow numbers which was a compromise between the ECMWF/GFS...downplaying the NAM which was more amplified and further north with the clipper system. Snow could spread east of the Alleghenies but thermal profiles and surface temperatures are marginal for rain/snow and accums. Will need to monitor this as well as potential for a few heavier snow showers into Friday afternoon as core of coldest air aloft moves over the area. Area of high pressure will follow Friday night into Saturday before a warm front lifts through the area on Sunday. Temperatures are fcst to bottom on Friday before moderating over the weekend and rising above average into early next week. Another strong frontal system is progged to impact the area by the end of the period with rain/thunderstorms possible ahead of the cold front followed by period of colder/windy conditions into the middle of next week. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Main concern early today is LLWS, given strong winds aloft. Not all areas mixing. Some lower CIGS across the southeast. Most of the area has good visibility. Some sites going back and fourth between lower clouds and just a mid deck. Band of showers and isolated thunderstorms just moving into the far west. Activity is weakening for the most part, but still watching for isolated strong gust. Airmass cooler and more stable east of the higher ridges. 12Z TAFS sent. Any low level moisture in the form of low CIGs/VSBYs should give way to widespread VFR conditions by midday as the warm front lifts north of the region. Gusty southwest winds should mix down by late morning. Bufkit soundings support wind gusts during Wed afternoon of 25-35kts. Focus during the afternoon will shift toward the developing showers/thunderstorms forming in advance of an approaching cold front, which could produce brief gusty winds and VIS reductions. SPC SSEO suggests the best chance of thunderstorm impacts will occur during early afternoon across the northwest mountains, the central part of the state around 21Z and the southeast part of the state around 00Z. Outlook... Thu...Windy. AM snow showers/IFR VIS possible at BFD/JST. Fri...Light snow/reduced VIS possible, mainly in the morning. Sat-Sun...No sig wx expected. && .CLIMATE... Monthly summaries sent. Warmest February for both Harrisburg and Williamsport. Harrisburg had a mean temperature of 41.3 degrees. The old record was 40.4 degrees in 1998. Williamsport had a mean temperature of 37.0 degrees. The old record was 37.0 degrees in 1998. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/RXR NEAR TERM...Lambert/RXR/Tyburski SHORT TERM...RXR/Tyburski LONG TERM...Steinbugl AVIATION...Martin CLIMATE...Lambert
Hazardous weather outlook, Mar 1, 10:55 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1055 AM EST Wed Mar 1 2017 PAZ033>036-056-057-059-063>066-021600- Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 1055 AM EST Wed Mar 1 2017 ...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snow accumulation is possible Thursday night into Friday morning. Up to 2 inches of snow is possible to the northwest of Interstate 81, with the potential for as much as 3 or 4 inches across the Laurel Highlands. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ019-024>028-045-046-049>053-058-021600- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 1055 AM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong thunderstorms with gusty winds of 40 to 50 mph and small hail are possible this afternoon and evening. Storms will also be capable of producing brief heavy downpours and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light snow accumulation is possible Thursday night into Friday morning throughout the valleys. Up to 2 inches of snow is possible over the higher terrain, with the potential for as much as 3 or 4 inches across the Laurel Highlands of southwestern Pennsylvania. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ004>006-010>012-017-018-037-041-042-021600- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 1055 AM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong thunderstorms with gusty winds of 40 to 50 mph and small hail are possible this afternoon and evening. Storms will also be capable of producing brief heavy downpours and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. 1 to 2 inches of snow is possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Mar 1, 6:55 AM EST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
655 AM EST WED MAR 1 2017
PAZ024-025-033-034-011230-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
655 AM EST WED MAR 1 2017
...SPECIAL WEATHER STATEMENT...
At 653 AM EST, Doppler radar indicated thunderstorms with very heavy
rain along a line extending from Lakemont to near Ogletown. Movement
was east at 55 mph.
Expect poor visibility and ponding of water roadways.
Locations impacted include...
Hollidaysburg, Blue Knob State Park, Martinsburg, Queen, Ogletown,
Roaring Spring, Ski Gap, Lakemont, Canoe Creek State Park,
Duncansville, Williamsburg, Claysburg, Royer, Woodbury, Saxton, East
Freedom, Newry, Peoples Natural Gas Field, Blue Knob Ski Resort and
Altoona-Blair County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4049 7839 4052 7815 4049 7815 4050 7814
4049 7813 4047 7813 4030 7826 4023 7824
4020 7819 4020 7830 4017 7887
TIME...MOT...LOC 1153Z 262DEG 49KT 4046 7840 4023 7874
TyburskiSpecial weather statement, Mar 1, 7:13 AM EST, 4 hours 53 minutes before
Special Weather Statement National Weather Service State College PA 713 AM EST WED MAR 1 2017 PAZ004-005-011245- McKean PA-Warren PA- 713 AM EST WED MAR 1 2017 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND WARREN COUNTIES UNTIL 745 AM EST... At 711 AM EST, Doppler radar indicated strong thunderstorms along a line extending from near Lake Erie State Park to 10 miles north of Grove City. Movement is east at 45 mph. Winds in excess of 40 mph are possible. Locations impacted include... Warren, Scandia, Lottsville, Youngsville, Ludlow, Grand Valley, Russell, Enterprise, Sheffield, Spring Creek, Columbus, Warren South, Garland, Kinzua Dam, Chapman State Park, Tidioute, Clarendon, Starbrick, Sugar Grove and Bear Lake. LAT...LON 4200 7877 4162 7898 4162 7961 4200 7961 TIME...MOT...LOC 1211Z 316DEG 19KT 4237 7946 4131 8014 Martin
Special weather statement, Mar 1, 7:19 AM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service State College PA
719 AM EST WED MAR 1 2017
PAZ025-026-034-036-011245-
Bedford PA-Franklin PA-Blair PA-Huntingdon PA-
719 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...FRANKLIN...
BLAIR...AND HUNTINGDON COUNTIES UNTIL 745 AM EST...
At 719 AM EST, Doppler radar indicated a strong thunderstorm over Shy
Beaver, moving east at 35 mph.
Pea size hail and winds in excess of 45 mph are possible.
Locations impacted include...
Dudley, Rockhill Furnace, Shy Beaver, Mount Union, Trough Creek State
Park, Entriken, Saltillo, Cassville, Shade Gap, Mapleton, Coalmont,
Shirleysburg, Saxton, Orbisonia, Broad Top City, Three Springs and
Kistler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4021 7827 4028 7829 4035 7824 4040 7791
4039 7787 4038 7787 4036 7786 4037 7784
4036 7782 4037 7781 4037 7776 4038 7775
4027 7770 4012 7781
TIME...MOT...LOC 1219Z 275DEG 31KT 4029 7822
LambertSpecial weather statement, Mar 1, 7:59 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
759 AM EST WED MAR 1 2017
PAZ028-050-052-056-057-011330-
Perry PA-Northumberland PA-Juniata PA-Dauphin PA-Snyder PA-
759 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY...
NORTHUMBERLAND...JUNIATA...DAUPHIN...AND SNYDER COUNTIES UNTIL 830 AM
EST...
At 757 AM EST, Doppler radar indicated a strong thunderstorm over
Mexico, moving east northeast at 55 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Selinsgrove, Mcalisterville, Ickesburg, Urban, Millersburg, Fremont,
Port Trevorton, Richfield, Meiserville, Spruce Hill, Mount Pleasant
Mills, Walnut, Mexico, Mifflintown, Millerstown, Herndon, Liverpool,
Port Royal, Thompsontown and Dalmatia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional, dangerous cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4048 7751 4057 7752 4058 7750 4060 7750
4082 7683 4058 7672 4042 7748
TIME...MOT...LOC 1257Z 250DEG 52KT 4054 7740
LambertSpecial weather statement, Mar 1, 8:09 AM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service State College PA
809 AM EST WED MAR 1 2017
PAZ059-066-011330-
Lancaster PA-Lebanon PA-
809 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 830 AM EST...
At 809 AM EST, Doppler radar indicated a strong thunderstorm over
Richland, moving east northeast at 60 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Myerstown, Lebanon, Avon, Richland, Kleinfeltersville, Lebanon South,
Schaefferstown, Newmanstown, Reinholds, Avon Heights, Cornwall, Sand
Hill and Quentin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4024 7631 4029 7645 4038 7641 4041 7631
4036 7621 4027 7608
TIME...MOT...LOC 1309Z 249DEG 52KT 4033 7627
LambertSpecial weather statement, Mar 1, 10:58 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
1058 AM EST WED MAR 1 2017
PAZ033-034-011715-
Bedford PA-Somerset PA-
1058 AM EST WED MAR 1 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 1215 PM EST...
At 1058 AM EST, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Pleasant to near South Connellsville
to near Farmington. Movement was east at 60 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Windber, Somerset, Bedford, Acosta, Osterburg, Everett, Central City,
Cessna, Buffalo Mills, Friedens, New Centerville, Boswell, Berlin,
Queen, Clearville, Ogletown, St. Clairsville, Blue Knob State Park,
Lake Gordon and Davidsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 7941 3978 7939 3978 7935 3985 7942
3990 7940 4009 7926 4012 7917 4023 7910
4024 7866 4027 7865 4028 7849 4025 7845
4028 7844 4029 7839 4025 7829 4030 7826
4023 7824 4017 7814 4009 7820 3972 7838
TIME...MOT...LOC 1558Z 266DEG 52KT 4014 7943 3990 7955 3973 7970
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:51 AM EST | Special Weather Statement | CTP | Warren | 39 min |
| Mar 1, 5:18 AM EST | Special Weather Statement | CTP | Somerset | 27 min |
| Mar 1, 6:15 AM EST | Special Weather Statement | CTP | Bedford | 30 min |
| Mar 1, 6:21 AM EST | Special Weather Statement | CTP | Somerset | 24 min |
| Mar 1, 6:55 AM EST | Special Weather Statement | CTP | Blair | 35 min |
| Mar 1, 7:00 AM EST | Areal Flood Advisory | CTP | Cambria, Somerset | 3 hr |
| Mar 1, 7:13 AM EST | Special Weather Statement | CTP | Warren | 32 min |
| Mar 1, 7:19 AM EST | Special Weather Statement | CTP | Huntingdon | 26 min |
| Mar 1, 7:41 AM EST | Areal Flood Advisory | CTP | Bedford, Blair, Huntingdon | 3 hr |
| Mar 1, 7:59 AM EST | Special Weather Statement | CTP | Juniata | 31 min |
| Mar 1, 8:09 AM EST | Special Weather Statement | CTP | Lebanon | 21 min |
| Mar 1, 10:58 AM EST | Special Weather Statement | CTP | Bedford, Somerset | 77 min |
| Mar 1, 12:33 PM EST | Special Weather Statement | CTP | Perry | 42 min |
| Mar 1, 12:58 PM EST | Special Weather Statement | CTP | Adams, Franklin | 47 min |
| Mar 1, 1:35 PM EST | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 70 min |
| Mar 1, 1:56 PM EST | Special Weather Statement | CTP | Lebanon | 34 min |
| Mar 1, 3:43 PM EST | Wind Advisory | CTP | Adams, Bedford, Blair, Cambria, Cameron, Centre and 27 more | 17 hr |
| Mar 1, 5:25 PM EST | Special Weather Statement | CTP | McKean, Warren | 65 min |
| Mar 1, 6:25 PM EST | Special Weather Statement | CTP | McKean | 35 min |
| Mar 1, 6:30 PM EST | Special Weather Statement | CTP | McKean | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.